Kansas, 2019

Hail in Kansas, March 28 to 29, 2019

March 28 to 29, 2019 · NWS TOP · 7 events in 6 counties and zones

Multiple rounds of severe storms pushed across the forecast area on March 28th and 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Multiple rounds of severe storms pushed across the forecast area on March 28th and 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 28, 5:44 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 28, 5:44 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
644 AM CDT Thu Mar 28 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today through Friday)
Issued at 327 AM CDT Thu Mar 28 2019

Broad, low amplitude mid level ridge is observed over the central
plains this morning. Several weak embedded vorticity maxima are
present within the mean flow with the most prominent entering
western Kansas at the current hour. A 50 kt low level jet ahead of
the sfc trough in southeast Colorado continues to stream warm, moist
air into the area as temps have remained mild in the upper 50s.
Dewpoints in the 50s are beginning to enter portions of central
Kansas, rising to the middle 50s later today.

With the weak subtle lift aloft and meager lapse rates in the
region, short term guidance is having much difficulty discerning how
precip and subsequent sfc boundary evolves. Overall consensus based
on current obs and trends is for showers and thunderstorms to
develop along and just north of the sfc front coinciding with the
incoming upper wave across far northern Kansas. As convection moves
into a more favorable environment in our CWA, expect coverage to
expand however remain mostly confined to areas along and north of
Interstate 70 through the afternoon. Forecast soundings,
particularly the RAP depict decent MUCAPE values up to 1500 J/KG and
effective shear around 40 kts. This environment may support isolated
rotating updrafts capable of producing hail and gusty winds during
this period. Resulting cold pools from the convection pushes the
boundary southward by the evening hours with most guidance depicting
another subtle shortwave trough providing adequate lift for showers
and thunderstorms during the evening hours. Effective shear remains
marginal while MUCAPE is up to 1000 J/KG. Overall, not seeing a
strong signal for any organized severe convection, however still
could not rule out small hail and gusty winds overnight. Locally
heavy rainfall is most likely with the intense updrafts. A quick
inch to 1.5 inches of rainfall cannot be ruled out through Friday
morning across far northeast Kansas.

In terms of temps today, highs were adjusted to account for better
precip chances north of Interstate 70. Also increased mixing of the
boundary layer up to 825 mb south of the interstate raised highs to
the lower 70s. Near the Nebraska border, highs in the low 60s will
be common.

On Friday, main upper trough off the California coastline elongates
as it stretches towards the four corners region. While scattered
showers are likely to linger through the day, consensus guidance has
shifted the frontal boundary further south towards southeast Kansas
in the afternoon and evening. Not only does it impact precip
chances, but also adjustments to cool highs Friday from the low
40s in north central areas to the 50s elsewhere. Additional
thunderstorm development will once again be possible near and
north of this boundary impacting far east central areas of the
CWA. The environment is characterized by bulk shear from 0-6 km at
50 kts while MUCAPE values are up to 1500 J/KG. There is a decent
possibility for a few stronger updrafts producing small hail and
gusty winds in the aforementioned areas. Overall rainfall totals
for the period were adjusted down slightly, ranging from half of
an inch in central Kansas to 1.50 inches towards far eastern
Kansas. Locally higher amounts to 2 inches or more is certainly
possible.

.LONG TERM...(Saturday through Wednesday)
Issued at 327 AM CDT Thu Mar 28 2019

Into Saturday, precipitation will possibly linger into the first
half of the day with the mid to upper trough slow to advance through
the area.  Split flow should be set up over the area into the first
half of the upcoming week as high pressure at the surface expands
over the region.

Considering this is the likely scenario, only expect any lingering
precipitation on Saturday morning to remain light with a relatively
shallow saturated layer per sounding profiles amongst nearly all
solutions.  Low to mid level frontogenetical response should
continue to weaken as the cold front pushes well southeast of the
area into the later morning and afternoon hours Saturday. Thermal
profiles suggest that snow should be hard to come by.  But, due to
some temperatures around freezing at the surface and just cold
enough aloft to possibly activate some ice crystal nuclei then there
could be just enough support for a light rain / snow mix for a brief
period of time. CAA will be dominate through area with a brisk north
wind making for a windy day as the pressure gradient is slow to
relax until the evening hours as the modified cP airmass expands
into the area. High temperatures on Saturday should still see 40s
overall with H85 temps around the negative 5C range.

Dry conditions with temperatures warming back into the 50s and 60s
should be common again across the area with heights rises over the
area and any anticipated minor shortwaves passing south of the area
focused over the southern Plains mainly.

Into the latter portion of the week, the next more significant
Pacific trough works into the area with a slightly negative tilt
could bring back chances for showers and storms.  Moisture quality
questions remain for this period, so how much or if severe weather
is present will look to subsequent model runs to get a better
indication.  All indications are spring temperatures should remain
in the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 637 AM CDT Thu Mar 28 2019

VFR to start forecast period. There is a 50 low level jet sampled
by radar wind profiler that will gradually wane before 14Z.
Frontal boundary north of terminals is expected to shift southward
through the afternoon with scattered TSRA developing in the
vicinity. Models differ on placement of the boundary and
precipitation so confidence is below average for timing of
activity in the 16 to 18Z time frame. As the boundary arrives,
cigs gradually fall to MVFR near 22Z and IFR around 2Z. Scattered
showers with isolated TSRA lingers overnight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Prieto
LONG TERM...Drake
AVIATION...Prieto
Hazardous weather outlook, Mar 28, 2:41 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 AM CDT Thu Mar 28 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-290845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
341 AM CDT Thu Mar 28 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible later this morning and
afternoon with the best chances being along and north of
Interstate 70. A few storms may be strong with hail, gusty winds,
and locally heavy rainfall being the main hazards.

As the frontal boundary pushes southward, additional
thunderstorms are possible this evening and overnight for the
entire outlook area. Chances for severe weather are low with main
hazard being locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible through Friday afternoon. A
few storms may be strong with hail and gusty winds, especially
south of Interstate 70. Locally heavy rainfall remains possible
with rainfall totals from three quarters of an inch to 1.50 inches
of rainfall possible through Friday evening across east central
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Mar 28, 6:43 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
743 AM CDT THU MAR 28 2019

KSZ034-281315-
Ottawa-
743 AM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTAWA COUNTY UNTIL 815
AM CDT...

At 743 AM CDT, Doppler radar was tracking a strong thunderstorm near
Minneapolis, moving east at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Minneapolis, Bennington and Wells.

LAT...LON 3902 9784 3920 9786 3926 9745 3900 9743
TIME...MOT...LOC 1243Z 265DEG 18KT 3912 9776

JP

The radar

The Topeka radar (KTWX), 118 km away, was scanning. The volume nearest the first event began at 13:06 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Ottawa

When
March 28, 7:06 AM CST to 7:07 AM CST
Where
Ottawa County, 3.5 mi SW of Wells
Measured
1 in hail
Reported by
Public
Coordinates
39.110, -97.590

Hail, Pottawatomie

When
March 28, 2:56 PM CST
Where
Pottawatomie County, 3.19 mi NNW of Aikins
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.410, -96.150

Hail, Washington

When
March 29, 9:15 AM CST to 9:16 AM CST
Where
Washington County, 1.07 mi E of Vining
Measured
1 in hail
Reported by
Public
Coordinates
39.570, -97.280

Hail, Geary

When
March 29, 9:35 AM CST to 9:36 AM CST
Where
Geary County, 3.82 mi E of Alida
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.110, -96.880

Hail, Washington

When
March 29, 9:49 AM CST to 9:50 AM CST
Where
Washington County, 2.13 mi E of Barnes
Measured
1 in hail
Reported by
Public
Coordinates
39.720, -96.830

Nickel to quarter size hail was estimated by a photo.

Hail, Lyon

When
March 29, 10:19 AM CST to 10:20 AM CST
Where
Lyon County, 5.53 mi S of Allen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.570, -96.170

Hail, Shawnee

When
March 29, 12:13 PM CST to 12:14 PM CST
Where
Shawnee County, 2.14 mi NNE of Rossville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.160, -95.940

Hail up to nickel size was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816108, 816110, 816111, 816112, 816113, 816114, 816115.